Arizona, 2004Flash Flood in Arizona, July 16, 2004
July 16, 2004 · NWS FGZ · 1 event in 1 county or zone
1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Jul 16, 9:00 AM MST, 8 hours 15 minutes earlier.
Area forecast discussion, Jul 16, 9:00 AM MST, 8 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST FRI JUL 16 2004
.SYNOPSIS..TROPICAL MOISTURE WILL LINGER OVER THE STATE THROUGH THE
WEEKEND. LOOK FOR DAILY AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS TO DEVELOP...ESPECIALLY OVER THE HIGHER TERRAIN.
&&
.DISCUSSION...A MID LEVEL ANTICYCLONIC CIRCULATION REMAINED ALONG
THE COLORADO/NEW MEXICO BORDER THIS MORNING. OVER THE NEXT THREE
DAYS THE CENTER OF THIS CIRCULATION WILL SLOWLY MOVE SOUTHWARD
ENDING UP NEAR THE NEW MEXICO/MEXICO BORDER BY SUNDAY. THIS WILL
PLACE THE LOW-LEVEL ANTICYCLONE OVER NORTHWEST MEXICO. AS A
RESULT...IT APPEARS THAT THE MOIST FLOW FROM MEXICO WILL CONTINUE.
FOR TODAY...SOUNDINGS FROM ACROSS ARIZONA LOOK SOMEWHAT STABLE
MAINLY RESULTING FROM A SATURATED MID LEVEL AIR MASS AND COOL LOW
LEVELS RESULTING FROM RECENT CONVECTIVE ACTIVITY. HOWEVER...DRY MID
LEVEL AIR IS BEING ADVECTED WESTWARD ACROSS THE ARIZONA/NEW MEXICO
BORDER THIS MORNING. AS A RESULT...WILL BE KEEPING A CLOSE EYE ON
FAR EASTERN ARIZONA SINCE THE STRONGEST STORMS ARE LIKELY TO FORM
WHERE THE MID LEVELS DRY THE MOST (MORE INSOLATION). FOR THE
REMAINDER OF NORTHERN ARIZONA LOOK FOR ISOLATED THUNDERSTORMS TODAY
WITH THE MAIN THREAT BEING MODERATE TO HEAVY RAIN. COULD BE QUITE A
BIT OF EVENING THUNDERSTORM ACTIVITY AS THUNDERSTORM OUTFLOW FROM
EASTERN ARIZONA MOVES ACROSS THE REST OF THE AREA TONIGHT.
MODELS DRY THINGS OUT A BIT OVER THE WEEKEND BUT IF THERE IS
THUNDERSTORM ACTIVITY IN MEXICO AND SOUTHEAST ARIZONA THIS DRYING
WILL TURN OUT TO BE A FIGMENT OF THE MODELS IMAGINATION. REALLY CANT
SEE A DOWNTURN IN ACTIVITY OVER NORTHERN ARIZONA OVER THE NEXT THREE
DAYS. THE DEEP LAYER FLOW IS COMING FROM VERY MOIST ORIGINS. THE
MODELS DRY THINGS FURTHER NEXT WEEK BUT THIS TOO SEEMS TO BE OVER
AGGRESSIVENESS BY THE MODELS. CURRENT GRIDS CARRY SLIGHT CHANCE TO
CHANCE POPS THROUGH NEXT WEEK AND THIS STILL LOOKS GOOD.
MCCOLLUM
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Jul 16, 7:00 AM MST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
700 AM MST FRI JUL 16 2004
AZZ004>018-037>040-171400-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
700 AM MST FRI JUL 16 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A MOIST AIR MASS REMAINS OVER NORTHERN ARIZONA. STORMS ARE EXPECTED
TO FORM BY LATE IN THE MORNING OVER THE WHITE AND CHUSKA
MOUNTAINS AND ALONG THE MOGOLLON RIM. THE MAIN THREAT FROM STORMS
NEAR THE NEW MEXICO BORDER WILL BE HAIL UP TO ONE INCH IN DIAMETER.
FOR THE REST OF NORTHERN ARIZONA DEEP LAYER MOISTURE AND LIGHT WINDS
WILL RESULT IN ISOLATED HEAVY RAIN PRODUCING STORMS. LOCAL RAINFALL
AMOUNTS IN EXCESS OF 2 INCHES ARE EXPECTED LATE THIS AFTERNOON AND
EVENING OVER YAVAPAI...NORTHERN GILA AND SOUTHERN COCONINO COUNTIES.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
A MOIST AIR MASS WILL REMAIN OVER NORTHERN ARIZONA FOR SCATTERED
SHOWER AND THUNDERSTORM ACTIVITY EACH AFTERNOON AND
EVENING...ESPECIALLY OVER THE HIGHER TERRAIN. THE THREAT FOR HEAVY
RAIN WILL DIMINISH BY THE END OF THE WEEKEND AND INTO EARLY NEXT
WEEK.
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Gila
- When
- July 16, 5:15 PM MST to 9:20 PM MST
- Where
- Gila County, Payson
- Reported by
- PARK/FOREST SERVICE
- Coordinates
- 33.800, -110.812 (the zone’s center; the record gives no point)
American Gulch in the Willow Fire Burn area had 5 feet of water flowing in it. Fire crews were unable to cross because of the flowing water.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Indiana, July 16 to 17, 2004$767,000 · 4 events
- Flash Flooding and Hail in Colorado, July 16, 2004$500,000 · 1.25 in hail · 8 events
- Tornado and Flash Flooding in Missouri, July 16, 2004$233,000 · F0 · 22 events
- Flash Flood in Utah, July 16, 2004$400,000 · 1 event
- Tornado and Hail in Wisconsin, July 16, 2004$77,000 · F0 · 24 events
- Flash Flood and Hail in Mississippi, July 16, 2004$68,000 · 65 kt wind · 19 events
- Hail and Damaging Winds in Iowa, July 16, 2004$23,000 · 57 kt wind · 7 events
- High Surf in Hawaii, July 16 to 17, 20041 injured · 6 events
- Hail and Damaging Winds in Illinois, July 16, 2004$13,000 · 57 kt wind · 3 events
- Hail and Damaging Wind in New Mexico, July 16, 20041 in hail · 3 events
- Flash Flooding in Illinois, July 16 to 17, 2004$2,000 · 2 events
- Hail and Damaging Wind in Florida, July 16, 200461 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414757.